Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 78, NWS Bismarck, ND

June 28, 2002Kidder County, Logan County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 28, 2002, 8:52 PM CDT for Kidder County, Logan County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2002, 8:52 PM CDT (01:52 UTC)
Expired
Jun 28, 2002, 9:45 PM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Kidder County, ND, Logan County, ND

The radar

The Bismarck radar (KBIS), 82 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3172 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2738 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 290152
SVRBIS
NDC043-047-290245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
852 PM CDT FRI JUN 28 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  NORTHWESTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 945 PM CDT

* AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 22 MILES SOUTHWEST OF TAPPEN...OR ABOUT 46
  MILES EAST OF BISMARCK...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TAPPEN AT 935 PM CDT
  CRYSTAL SPRINGS AT 945 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4662 9990 4650 9982 4676 9946 4686 9946
          4698 9954

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:40 PM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, Jun 28, 2:40 PM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT FRI JUN 28 2002

MAIN FCST CONCERN TODAY WILL BE PSBL RECORD HIGH TEMPS ON SAT AND
TSTMS SAT NIGHT. FOLLOWED AVN FOR DETAILS ALTHOUGH NOT MUCH
DIFFERENCE BETWEEN ETA AND AVN. MODELS ARE CONSISTENT IN BECOMING
MORE PROGRESSIVE.

CAP IS WELL IN PLACE AS CONV THAT DEVELOPED OVER SOUTHWEST ND AROUND
18Z WAS QUICKLY SQUASHED. WL BE QUITE UNSTABLE THIS EVNG WITH BEST
BET OF ANY CONV ON EASTERN EDGE OF CAP BUT WL NOT MENTION TSTMS
ATTIM. SAT WL BE ANOTHER SCORCHER AND CONSIDERING PLACEMENT OF SFC
TROF...WL MENTION RECORD HIGHS BIS AND JMS. AS MENTIONED BY PREV
FCST RECORD HIGHS FOR SAT ARE A BIT HIER ELSEWHERE AND NOT LIKELY TO
BE REACHED. VIGOROUS AND QUICK MOVING TROF WL MOVE THROUGH SAT NITE
AND EARLY SUNDAY...WITH VERY DRY ATMS BHND TROF THROUGH SUN AND MON.
LOOKING AT FCST SOUNDINGS...INVERTED V SIGNATURE AND HIGH WBZ...
INDICATE STG WINDS WL BE MAIN SVR THREAT WITH CONV SAT NIGHT.

ANOTHER WK TROF MOVES THROUGH CWA ON MONDAY BUT FAR ERN CWA LOOKS TO
BE ONLY AREA WERE MOISTURE WL BE ABUNDANT ENOUGH FOR PCPN. FOR
REMAINDER OF EXTENDED PD...WE SEE A RETURN TO A WETTER SCENERIO. WL
KEEP CHC OF TRW TUE THROUGH FRIDAY.

.BIS...NONE.

TWH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:35 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman55 min
Jun 29, 4:40 AM CDTSevere Thunderstorm WarningBISWilliams65 min
Jun 29, 5:47 AM CDTSevere Thunderstorm WarningBISBurke58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.